Chlorpromazine and Trifluperazine Induced Parkinsonism in a Patient with Insomnia VD01-VD02
Associate Professor, Department of Pharmacy Practice, SRM College of Pharmacy, Faculty of Medicine and Health Sciences, SRM Institute of Science and Technology, Kattankulathur, 603203, Chengalpattu (DT), Tamil Nadu, India.
Drug Induced Parkinsonism (DIP) can be described as reversible development of Parkinsonian syndrome in patients treated with drugs which impair dopamine function. It includes symptoms such as tremor, muscular rigidity and bradykinesia. Gastrointestinal prokinetics, calcium channel blockers, modern atypical antipsychotics, and antiepileptic drugs may cause DIP. This report is about a 40-year-old female patient who developed a DIP after taking the antipsychotic medication combination (chlorpromazine and trifluperazine) for insomnia after being prescribed from a psychiatric clinic. After four weeks of initiation of treatment, she developed tremors, muscular rigidity and slowness in movements. The patient was admitted with the following complaints and then the drugs chlorpromazine and trifluperazine were stopped. The patient was then treated with tablet levodopa and carbidopa 110 mg, trihexiphenidyl 2mg and tablet alprazolam 0.25 mg after which she gradually improved and was feeling better after a week. Atypical antipsychotics indicated for psychiatric disorders have high potential to cause extrapyramidal symptoms. Hence, for the treatment of insomnia newer drugs such as zolpidem and zaleplon can be used to minimise the chances of occurrence of DIP.